TERRE HAUTE, Ind. (WTHI)- The Terre Haute Police Department is warning of fake oxycodone in the Terre Haute area. The pills can look a lot like opioid pills, but they're much more powerful.
Police recently released the following statement,
The Terre Haute Police Department says a new counterfeit opioid is hitting the streets of the Wabash Valley.
Dr. Christian Shaw of Western Indiana Recovery Services, an opioid treatment program of Hamilton Center Inc., said their clinic has become aware of at least one recent overdose likely attributable to pills called “blues.”
Blues are particularly dangerous because they are designed to look like the oxycodone pills many have become accustomed to purchasing from illicit sources, but are often laced with fentanyl, a powerful opioid that can be up to 100 times stronger than morphine.
It’s already killed dozens of people in the Southwest, and now the drug may be showing up in Terre Haute.
Officials warn of the extreme risk associated with consuming any illicit substance, and in particular blue pills made to look like oxycodone, or “Oxy 30’s” as they are commonly known.
Western Indiana Recovery Services, an opioid treatment program of the Hamilton Center, has seen one case already. These pills contain other substances, including deadly doses of opioids, like fentanyl. It has Dr. Christian Shaw worried.
The pills are called the "blues" and they could be making it's way to the Terre Haute area.
Dr. Shaw says he has received one recent overdose connected to these specific pills.
"It's an exaggeration of an intoxication or high that they are feeling to the point that they just pass out," Dr. Shaw said.
The "blues" could be mistaken for oxycodone pills. But, Dr. Shaw says to take a closer look. The pills can contain a variety of drugs, including cocaine, lidocaine, methamphetamine, and or fentanyl.
"Fentanyl is a synthetic opioid that is normally used in surgery and in certain outpatient pain management treatments," he said.
The pills are a powerful opioid. Dr. Shaw says they can be up to 100 times stronger than morphine.
"It's very strong and if it's taken with heroin or if it's mistaken, it has the power to cause overdose with very very small amounts," he said.
News 10 reached out to the Drug Enforcement Administration. They say they have seen several cases across the country. It’s already killed dozens of people in the Southwest.
On the other hand, the Vigo County Drug Task Force says they didn't know anything about the so-called "blues" pills.
"My hope is that these pills don't end up in Terre Haute because it could be disastrous quite quickly if these become common on the streets," Dr. Shaw said.
Dr. Shaw encourages anyone to call Western Indiana Recovery Services. You can reach them at (812) 231-8484. To learn more information about their program, click here.
- 'Blues'- first case of synthetic opioids hits Terre Haute
- Jury seated in Terre Haute murder case
- Terre Haute crow patrol hits the streets
- Terre Haute leads state initiative with new opioid treatment program
- Terre Haute man pleads guilty in stabbing case
- Chicago man takes plea in Terre Haute attempted murder case
- Jury has been seated for Terre Haute child molesting case
- Terre Haute man found guilty in child molestation case
- Police investigate shots fired case in Terre Haute
- First driver-less car hits the market in Terre Haute